Warfarin: bleeding and worse:Side-effects of warfarin

Using anticoagulants such as warfarin requires walking a tightrope between decreasing the blood’s ability to clot to prevent strokes without bringing on a haemorrhage somewhere in the body. Unfortunately, doctors too often get the dosage wrong.


Haemorrhage occurs in one out of every 1000 patients and affects any tissue or organ; it can be as minor as a nosebleed or a full-fledged, uncontrollable and sometimes fatal bleeding. Ironically, anti-coagulants can bring on dizziness and shortness of breath, difficulty breathing and low blood pressure – the very symptoms they try to prevent.


A particularly awful side-effect is necrosis (death) of skin or gangrene of tissues, apparently related to a localised blood clot. These clots have been seen in tissues, limbs, breasts and penises, and no treatment has yet been found for necrosis of this type; amputation is sometimes the only alternative.


Although warfarin is treated cavalierly as a fail-safe preventative for stroke, the longer you’re on this drug and the higher the dosage, the greater your risk of a haemorrhage. It is always wise to err on the side of caution and take only a short course of it.


A safer option may be to explore whether treatment with vitamin E, magnesium and coenzyme Q10 can help with the breathlessness before you stay on this kind of drug for life (see WDDTY vol 13 no 11, p 11, Prevention, for other tips).

What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend

Get the Healthiest Newsletter!

Get a dose of Healthy delivered straight to your inbox. Each FREE issue features amazing content that will elevate your Body, Mind, and Spirit.

Your data is never shared with 3rd parties

Introducing

Healthy Shopping

Health and Wellbeing products lovingly curated for you.